Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Chicago, IL

July 27, 2003DeKalb County, Kendall County, LaSalle County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 27, 2003, 1:17 PM CDT for DeKalb County, Kendall County, LaSalle County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 1:17 PM CDT (18:17 UTC)
Expired
Jul 27, 2003, 4:15 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties DeKalb County, IL, Kendall County, IL, LaSalle County, IL

The radar

The Chicago radar (KLOT), 38 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 271823
FFWLOT
ILC037-093-099-272115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
117 PM CDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAR SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
  FAR NORTHEAST LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS
  KENDALL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 415 PM CDT

* AT 117 PM CDT...WEATHER SERVICE RADAR ESTIMATED THAT 2 TO 4 INCHES 
OF RAIN HAVE FALLEN IN 1 AND 1/2 HOURS. ADDITIONAL HEAVY RAIN IS NOT 
EXPECTED THIS AFTERNOON BUT EXTENSIVE FLOODING DITCHES...SMALL 
CREEKS...LOW LYING AREAS AND SOME ROADS ARE LIKELY IN THE WARNED 
AREAS FROM THE PREVIOUS TORRENTIAL RAIN. 

* THE TOWNS OF YORKVILLE...SANDWICH...PLANO AND OSWEGO ARE IN THE
AREA OF THE FLOODING.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4173 8827 4147 8827 4153 8894 4170 8894
$$

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:30 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 27, 6:30 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CDT SUN JUL 27 2003

AVIATION DISCUSSION FOR 12Z TAFS

AT 10Z FRONT FROM NR MTTW-DBQ-S DSM. FRONT SHOULD PASS THRU CHI
TERMINALS BETWEEN 17-19Z WITH COUPLE HOURS EARLIER AT RFD. SO FAR
NOTHING BUT SOME CLOUDS ALONG FRONT AS CAP STILL HOLDING. ALL MODLES
SHOW VERY RAPID DESTABILIZATION BY 18Z WITH CAP GONE. THE MAIN Q IS
WILL TS DEVELOP AS FRONT IS MOVING THRU CHI OR JUST TO S. LOOKS LIKE
MOST LIKELY JUST S OF THE AIRPORTS BUT A VERY CLOSE CALL. THE LAKE
BREEZE BEHIND THE FRONT MIIGHT BE THE ADDED PUSH TO GET THINGS GOING
AS EVEN AT 10Z SPC MESO DATA SHOWS CAPES AOA 2500 IN AREA AND PRECIP
H2O ABOVE 1.8 INCHES. SO THE ONLY Q IS THE TIME OF INITIATION WHICH
SHOULD BE IN THE 17-19Z TIME FRAME. ONCE FRONT GOES THRU WINDS TURN
IN OFF LAKE. STILL EXPECT VFR CONDS AS LAKE TOO WARM TO INFLUENCE
ANY LO CLOUDS. WITH ALL THIS IN MIND WILL CARRY A VCTS IN CHI TAFS
FOR 2 HOURS SINCE CAN NOT CARRY PROB GROUP 1ST 9 HOURS AND NOT
ENOUGH CONFIDENCE TO HAVE A TEMPO GROUP.

AF

WEAK SURFACE FRONT APPEARS TO BE FROM ABOUT THE STRAIGHTS OF MAC TO
JUST N OF DSM AT 06Z. NW SURFACE WINDS WEAK BEHIND FRONT AND
PRESSURE RISES MINIMAL...SO NOT A REAL STRONG PUSH BEHIND IT. BAND
OF MID CLOUDS IN IR SATELLITE LOOP IS ALL THATS GOING ON ATTM AS AMS
IS STILL QUITE CAPPED AND BEST DYNAMICS WELL NORTH ACROSS SOUTHERN
CANADA. MID 70S DEWPOINTS HAVE POOLED AHEAD AND ALONG FRONT ACROSS
IOWA AND SRN WIS. WITH LITTLE CLOUD COVER TEMPS SHOULD CLIMB QUICKLY
THIS MORNING INTO MID 80S...AND MAY TOP SATURDAYS MAXES. AMS WILL
BECOME FAIRLY UNSTABLE WITH CAPES 2000 TO 2500 BUT STILL QUITE WARM
ALOFT AND CONVERGENCE AND UPPER SUPPORT WILL BE WEAK. FRONT MAY SLIP
THROUGH RFD AND CHI QUIETLY THIS MORNING BUT THUNDERSTORMS SHOULD
ERUPT OVER SOUTHER PART OF FORECAST AREA...MAINLY S OF 1-80 IN THE
AFTERNOON AND CONTINUE THROUGH EVENING. LAKE BREEZE MAY ADD TO
CONVERGENCE W AND S OF CHICAGO. MAIN THREAT NOW APPEARS TO BE HEAVY
RAIN IN VERY MOIST ENVIRONMENT WITH WEAK SHEAR.

A LITTLE CONCERNED ABOUT POSSIBILITY OF INSTABILITY SHOWERS MONDAY
AFTERNOON AS AREA WILL STILL BE UNDER THE INFLUENCE OF ERN CANADA
UPPER LOW AND POCKET OF -10 TO -12 AIR AT H5 OVER THE AREA. GUIDANCE
TEMPS LOOK GOOD MONDAY WITH SOME LAKE COOLING.

DRY AND PLEASANT TUESDAY. SW FLOW DEVELOPING AHEAD OF APPROACHING
SYSTEM FROM THE NW SO MINIMLA LAKE COOLING IF ANY. THEN UPPER LOW
DROPS IN WED. NEW MRF CREEPS LOW SLOWLY ACROSS THE GREAT LAKES THU
AND FRI. BASED ON THIS WILL ADD DIURNAL CLOUDS AND CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS INTO FRI. WILL KEEP THE WEEKEND
DRY FOR NOW. TEMPS SHOULD ALSO BE COOL THU UNDER THE INFLUENCE OF
THE COOL POOL BUT MODIFYING BY THE WEEKEND.

.CHI...NONE.

ALLSOPP
Hazardous weather outlook, Jul 27, 8:20 AM CDT, 4 hours 57 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-281100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
820 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK...SLOW
MOVING COLD FRONT BY THIS AFTERNOON AND CONTINUE THROUGH THIS
EVENING. THIS AREA OF DEVELOPMENT WILL BE MOST INTENSE ALONG AND
SOUTH OF INTERSTATE 80.

MORNING SUNSHINE WILL HEAT THE AIR WELL INTO THE 80S. THIS COMBINED
WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL DESTABILIZE THE
ATMOSPHERE. ALTHOUGH CONVERGENCE ALONG THE FRONT WILL NOT BE VERY
STRONG...THE LAKE BREEZE MAY ENHANCE CONVERGENCE WEST AND SOUTH OF
CHICAGO AND IN NORTHWEST INDIANA. SOME OF THE STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH ALWAYS DANGEROUS
LIGHTNING...AND HEAVY RAIN WHICH WILL LIKELY BE ENOUGH TO CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

RLB

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:36 AM CDTSevere Thunderstorm WarningLOTLee39 min
Jul 27, 12:01 PM CDTSevere Thunderstorm WarningLOTLaSalle44 min
Jul 27, 12:14 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee46 min
Jul 27, 12:32 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall43 min
Jul 27, 12:43 PM CDTFlash Flood WarningLOTCook, Will3 hr
Jul 27, 12:51 PM CDTSevere Thunderstorm WarningLOTWill54 min
Jul 27, 1:07 PM CDTSevere Thunderstorm WarningLOTCook38 min
Jul 27, 1:31 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee44 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.